Little Shock and Awe from Vaccines

Children going into anaphylactic shock following vaccination is very rare

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Parents who fear their children will go into shock following vaccinations have little to worry about, according to a new study showing that the adverse reaction isn't likely.

Anaphylactic shock is a serious allergic reaction that can occur following various exposures, such as certain foods, stings, bites, particles in the air, vaccines and other medications.

"Keep your children up to date on their vaccination schedule."

But a British study reveals that the condition - though it can occur after vaccination - is extremely rare. The documented cases in the year studied included full recovery for the children who did experience anaphylaxis.

Lead author Michel Erlewyn-Lajeunesse, a pediatric immunologist from The Children's Allergy Clinic in the University Hospitals Southamptom NHS Foundation Trust, used data from physician reports to the British Pediatric Surveillance Unit.

They looked at children under age 16 in the United Kingdom and Ireland who were suspected of going into shock after receiving a vaccination between 2008 and 2009.

The specialists reported a total of 15 suspected cases, but only seven cases were confirmed as anaphylaxis. All children made a full recovery, one without treatment and six with an adrenaline injection and IV fluids.

Three of the children were known to have severe allergies and carried injectable adrenaline with them.

Two cases followed a measles single vaccine, and three followed the HPV vaccine. The two other children had received multiple vaccines at their visit.

The other vaccines that had been administered included two different meningococcal vaccines, an inactivated typhoid vaccine, a hepatitis A vaccine, and a booster that is not identified in the record but believe to be a tetanus or inactivated polio shot.

No cases followed a shot of the measles-mumps-rubella combined vaccine or any other standard infant immunizations that children receive before entering school.

"The study is consistent with the clinical experience of pediatricians and other practitioners who administer vaccines," Dr. Paul Offit, chief of the Division of Infectious Diseases and director of the Vaccine Education Center at the Children's Hospital of Philadelphia, told dailyRx. "Anaphylaxis is an extremely rare event."

The authors calculated that these incidences mean that approximately 12 cases of anaphylactic shock occur for every 100,000 doses of the single measles vaccine, and 1.4 cases of anaphylaxis occur per one million doses of the HPV vaccine.

In these seven cases, it is not certain that the vaccinations caused the reactions, but the physicians who reported the anaphylaxis believed they did.

Three children experienced the anaphylaxis within 15 minutes of the shot, three experienced it 30 minutes or more after the shot, and one experienced it two hours later.

"All children responded promptly to treatment and there were no deaths or long term effects reported," the authors conclude.

"This is extremely reassuring data for the general public and healthcare workers alike," they wrote. "Despite its limitations, the small numbers of cases reported are likely to be a true estimate of anaphylaxis [following immunization] rates."

The research was published online January 23 in the Archives of Disease in Childhood. It was funded by an unrestricted educational grant from Sanofi Pasteur MSD.

Erlewyn-Lajeunesse has received financial support to attend scientific meetings from GlaxoSmithKline and Wyeth. Another author has been an investigator for clinical trials sponsored by vaccine manufacturers.

A third author has conducted research, consultancy and clinical trials for all the major vaccine manufacturers and received reimbursement for expenses from them.

Reviewed by: 
Review Date: 
January 23, 2012
Last Updated:
January 23, 2012